A thorough clinical history and physical examination may be the key to identifying not only the probable cause of the bleeding but also the patient's current functional status. Physical examination findings that can point to hypovolemia include resting tachycardia (mild to moderate hypovolemia), orthostatic hypotension (blood loss ≥ 15%), and supine hypotension (blood loss ≥ 40%). Patients who are hemodynamically unstable require immediate resuscitation, and specific investigations to find the probable cause of bleeding should be deferred until after hemodynamic stability is achieved.
In cases of acute GI bleeding of abrupt onset, a thorough medication history becomes essential, particularly in patients who may already be at high risk because of guideline-oriented treatment for an underlying disease pathology. Laboratory investigations that should be obtained in patients with acute GI bleeding include a complete blood cell count, serum chemistries, liver tests, and coagulation studies. Once these steps are completed, additional diagnostic modalities, such as EGD or colonoscopy, can be used to find the probable cause of the GI bleeding.
In this case, initial assessment in the ED found the patient to be hemodynamically stable. Because his hemoglobin level was < 7 g/dL (6.9 g/dL), he was given a transfusion with a unit of packed red blood cells. A decision was made to perform EGD, which showed only mild gastritis, and colonoscopy, which revealed an aberrant bleeding artery in the right-sided colon that was cauterized during the procedure.
The next day, the patient reported feeling much better. His temperature was 98 °F (36.7 °C), heart rate was 84 beats/min, respiration rate was 12 breaths/min, and blood pressure was 116/80 mm Hg. His oxygen saturation was 98% on room air. Peripheral pulses were of good volume and palpable in all limbs. Repeated laboratory studies revealed a hemoglobin level of 7.7 g/dL.
The number of patients who are receiving anticoagulant or antiplatelet therapy to prevent cardiovascular or cerebrovascular mortality is increasing. However, the major downside to these therapies is the increased risk for GI or intracerebral bleeding.
GI bleeding is a serious but frequently encountered complication of antithrombotic therapy. The relative risk for upper GI bleeding, in particular, increases up to 10% in patients who are treated with oral anticoagulants or antiplatelet agents, and the annual risk for upper GI bleeding in such patients is 1.5%-4.5%.Lower GI bleeding is usually less severe; however, patients are still at significant risk for lower GI bleeding with triple therapy (the combination of an anticoagulant plus two antiplatelet drugs). Overall, GI bleeding is an acute life-threatening situation, with mortality ranging from 1% to 13%.
The management of antithrombotic therapy after an episode of GI bleeding poses a significant dilemma. Restarting antithrombotic therapy could lead to recurrent bleeding; however, interrupting the treatment could increase the risk for thrombosis and adverse outcomes, owing to the underlying disease pathology. For example, in the United States, about 20%-30% of ischemic strokes are attributed to atrial fibrillation.
In an observational cohort study with a median follow-up of 24.9 months, patients who did not restart therapy had a higher risk for ischemic events and death than those who did restart therapy, although the latter patients were more likely to have another episode of GI bleeding. Patients who restarted therapy early had more bleeding events than later restarters; however, fewer ischemic events were reported. Furthermore, mortality rates did not significantly differ between the early and late restarters. No specific guidelines exist in the literature on starting anticoagulant or antiplatelet agents after PCI in patients with atrial fibrillation or on restarting these agents after an episode of GI bleeding.
Worldwide, nearly 3 million people undergo PCI each year. Over the past decade, studies have explored the risks and benefits of using different combinations of antithrombotic agents after PCI. Recommendations for the initiation and use of antithrombotic therapy in patients with atrial fibrillation who undergo PCI can be summarized as follows:
Low risk for stroke and bleeding: A direct oral anticoagulant (DOAC) plus a purinergic signaling receptor Y12 (P2Y12) inhibitor for 1 year after PCI, with a transition to a DOAC only after 1 year.
High risk for stroke and low risk for bleeding: Triple therapy with a DOAC, a P2Y12 inhibitor, and aspirin for the first month, with a transition to a DOAC plus a P2Y12 inhibitor after the first month and continued for 1 year, and then a transition to a DOAC only after 1 year.
Low risk for stroke and high risk for bleeding: A DOAC plus a P2Y12 inhibitor for the first 6 months and then a transition to a DOAC only after 6 months.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Asim Kichloo, Dushyant Singh Dahiya, Farah Wani, et. al. Strange Stool Color and Fatigue in a Man With COPD and Atrial Fibrillation - Medscape - Apr 12, 2021.